Hail, Kearny
- When
- May 28, 3:42 PM CST
- Where
- Kearny County, 12.54 mi N of Lake Mc Kinney
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.160, -101.230
An unstable atmosphere, residual outflow boundaries and an approaching shortwave trough helped to produce thunderstorms, some severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An unstable atmosphere, residual outflow boundaries and an approaching shortwave trough helped to produce thunderstorms, some severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 11:02 AM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1202 PM CDT THU MAY 28 2015 ...UPDATED SHORT AND AVIATION... .SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY) ISSUED AT 1200 PM CDT THU MAY 28 2015 TONIGHT: ANOTHER BOUT OF SEVERE THUNDERSTORMS IS LIKELY. THERE IS PLENTY OF INSTABILITY WITH 3000 J/KG OF SBCAPE. BULK SHEAR IS WEAKER TODAY AND IS VERY MARGINAL FOR SUPERCELLS (30 KT). UPPER LEVEL WINDS ARE WEAKER TOO FOR STORM TOP VENTILATION. LIKE THE NSSL WRF SOLUTION AS FAR AS CONVECTIVE EVOLUTION IS CONCERNED. RECENT HRRR RUNS HAVE TRENDED TO A SIMILAR SOLUTION AS DESCRIBED BY THE WRF. THE NET RESULT IS CONVECTION WILL FORM ACROSS THE WESTERN ZONES THIS AFTERNOON. THINK UPSCALE GROWTH IN TO A LINE IS LIKELY DOWNSTREAM. TORNADO POTENTIAL LOOKS LESS LIKELY TODAY AS SUPERCELLS LOOK LESS LIKELY. I SUPPOSE AN ISOLATED TORNADO CANNOT BE RULED OUT, HOWEVER. THE MAIN THREATS WILL BE HEAVY RAIN AS PWATS REMAIN VERY HIGH. THE OVERALL PROGRESSIVE NATURE OF THE EXPECTED LINE SHOULD LIMIT SOME TRAINING OF STORMS AS THE LINE HEADS EAST. STILL, ANOTHER 1 TO 2" OF RAIN LOOK GOOD FOR SOME SPOTS. FARTHER EAST, THE EASTERN ZONES WILL SEE LESS RAINFALL AS THE LINE WILL PROBABLY WEAKEN LATE TONIGHT. WET MICROBURSTS OF 60 MPH WILL ALSO BE POSSIBLE WITH THE LINE. LOWS WILL BE IN THE UPPER 50S TO LOWER 60S. TOMORROW: CONVECTION WILL BE POSSIBLE AGAIN ACROSS THE WESTERN ZONES AND EXTENDING EASTWARD. HAVE CHANCE POPS IN THERE NOW. CONFIDENCE IS NOT GREAT, BUT THE MESOSCALE MODELS ARE BREAKING OUT STORMS. SEVERE WEATHER IS UNLIKELY AS SHEAR IS WEAK AND INSTABILITY WILL ALSO BE WEAK. HIGHS WILL BE IN THE 70S AND 80S. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1145 AM CDT THU MAY 28 2015 COOLER WEATHER CAN BE EXPECTED SATURDAY AND SATURDAY NIGHT IN THE WAKE OF A COLD FRONT. HIGHS SATURDAY SHOULD ONLY REACH NEAR 70, WITH LOWS IN THE LOWER 50S BY SUNDAY MORNING. WEAK UPPER LEVEL RIDGING WILL DEVELOP OVER THE PLAINS BY LATE SUNDAY, ALONG WITH LEE TROUGHING, SOUTHERLY WINDS AND A WARMING TREND THROUGH MID WEEK. HIGH TEMPERATURES OUGHT TO WARM INTO THE LOWER 80S BY MONDAY, WITH SOME MID 80S ALONG THE COLORADO BORDER. HIGH TEMPERATURES SHOULD PERSIST IN THE MID 80S THROUGH THE WEEK AND ALL OF THE RAIN WE HAVE HAD THIS SPRING WILL DISCOURAGE TEMPERATURES FROM REACHING INTO THE 90S DUE TO ENHANCED EVAPOTRANSPIRATION. MODERATE SURFACE BASED CAPE VALUES WILL DEVELOP AS EARLY AS SUNDAY AND PERSIST EVERY AFTERNOON AND EVENING ALONG THE WESTERN HIGH PLAINS AND INTO FAR WESTERN KANSAS. WITH THE LACK OF UPPER LEVEL SUPPORT, ONLY ISOLATED, MARGINALLY SEVERE THUNDERSTORMS ARE EXPECTED AND SOME OF THESE COULD VENTURE INTO FAR WESTERN KANSAS. THUNDERSTORM CHANCES WILL INCREASE A LITTLE BY WEDNESDAY AND THURSDAY AS AN UPPER LEVEL TROUGH DEVELOPS ACROSS THE WESTERN UNITED STATES, ALONG WITH A SHARPER LEE TROUGH AND STRONGER LOW LEVEL CONVERGENCE. DEWPOINTS WILL BE FAIRLY HIGH, ESPECIALLY GIVEN ALL THE ANTECEDENT RAINFALL AND EVAPOTRANSPIRATION SO THAT SURFACE BASED CAPE WILL BE FAIRLY HIGH. HOWEVER, GIVEN THAT THE UPPER LEVEL JET WILL BE FAR TO THE NORTH, TORNADIC ACTIVITY AND GIANT HAIL ARE NOT LIKELY THROUGH MID WEEK AND POSSIBLY THROUGH THURSDAY OR EVEN FRIDAY. HOWEVER, IF THE UPPER LEVEL WINDS INCREASE LATE NEXT WEEK, THEN SEVERE THUNDERSTORM CHANCES WILL INCREASE ACCORDINGLY. TEMPERATURES WILL REMAIN ON THE WARM SIDE THROUGH FRIDAY WITH HIGHS MAINLY IN THE 80S. GIVEN THE LEE TROUGHING AND HIGH DEWPOINTS, LOWS WILL BE WARM IN THE 60S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH ONLY SLIGHTLY COOLER READINGS ALONG THE COLORADO BORDER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1200 PM CDT THU MAY 28 2015 VFR CIGS SHOULD PREVAIL THROUGH THE TAF PD. THERE WILL BE ANOTHER ROUND OF TSRA AND LIKELY +TSRA THIS EVENING IN BETWEEN 22Z-02Z. THIS, HOWEVER, WILL NOT BE THE PREVAILING FLIGHT CONDITION AS A PROGRESSIVE THUNDERSTORM LINE WILL QUICKLY MOVE ACROSS THE TERMINALS DURING THIS TIME FRAME. AS A RESULT, WILL RETAIN WITH TSRA/CB GROUPS DURING THE EVENING. THUNDERSTORMS ARE LESS LIKELY AFTER 03Z AS SUBSIDENCE DEVELOPS. WINDS WILL BE LIGHT AND VARIABLE TODAY AND THEN SOUTHERLY 5-15 KT TONIGHT WITH VEERING NW BY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 60 79 54 / 50 70 40 40 GCK 83 57 78 53 / 60 70 40 40 EHA 82 55 77 53 / 50 50 40 50 LBL 82 58 78 55 / 60 60 40 40 HYS 79 59 78 53 / 40 50 40 40 P28 80 63 80 58 / 80 50 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ065-066-078>081- 088>090. && SHORT TERM...SUGDEN LONG TERM...FINCH AVIATION...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1203 PM CDT THU MAY 28 2015 KSZ030-031-043>046-061>066-074>081-084>090-291715- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1203 PM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDS WEATHER RISK... FRIDAY... LIMITED SEVERE THUNDERSTORM RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... NO HAZARDS. MONDAY... LIMITED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1231 PM CDT THU MAY 28 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 8 N KALVESTA 38.16N 100.28W
05/27/2015 FINNEY KS STORM CHASER
A VERY LARGE TORNADO.
&&
SMRPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1235 PM CDT THU MAY 28 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 NE MEADE 37.32N 100.30W
05/27/2015 E1.25 INCH MEADE KS TRAINED SPOTTER
0618 PM TORNADO 8 N KALVESTA 38.16N 100.28W
05/27/2015 FINNEY KS STORM CHASER
A VERY LARGE TORNADO.
&&
NWS DODGE CITY KS
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT THU MAY 28 2015
KSZ062-282115-
KEARNY KS-
342 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KEARNY COUNTY UNTIL
415 PM CDT...
AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF LYDIA...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
KEARNY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.
&&
LAT...LON 3821 10145 3827 10137 3826 10112 3825 10112
3810 10128
TIME...MOT...LOC 2042Z 219DEG 14KT 3821 10131
SUGDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 426 PM CDT THU MAY 28 2015 KSZ044-045-282215- LANE KS-NESS KS- 426 PM CDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND NORTHEASTERN LANE COUNTIES UNTIL 515 PM CDT... AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY NEAR ALAMOTA...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RANSOM...UTICA...ALAMOTA...BEELER...ARNOLD AND PENDENNIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DODGE CITY. && LAT...LON 3869 9977 3835 10027 3848 10043 3870 10033 TIME...MOT...LOC 2126Z 224DEG 26KT 3847 10029 SUGDEN
The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
8 thunderstorm wind, 7 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
This tornado appeared to be relatively weak and short lived.
This tornado appeared to also be weak and it was short lived.
The observer also had nickel sized hail.
There was also high wind with the hail.
Winds were estimated to be 65 MPH.
Winds were estimated to be at least 60 MPH.
Water was flowing across Highway 25.
Winds were estimated to be 60 MPH.
Winds were estimated to be at least 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583427, 587093, 583428, 587096, 583429, 583430, 583433, 583434, 583435, 583441, 583431, 583432, 583436, 583437, 583438, 583426, 583439, 583440.